IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

Het gebruik van een parametrische en een semi-parametrische schattingsmethode voor het binaire keuzemodel: Probit Maximum Likelihood versus Maximum Score
[The use of a parametric and a semi-parametric estimation method for the binary choice model: Probit Maximum Likelihood versus Maximum Score]

  • Peeters, H.M.M.

This Master thesis investigates the semi-parametric estimation method Maximum Score of Manski (1988) that can be used to estimate binary choice models. This method only asumes that the median of the disturbances of the econometric model takes the value zero. We compare Maximum Score with the semi parametric estimation method of Maximum Likelihood, that is based on the explicit assumption of normality of the the distribution of the disturbances. We proceed in three steps. First, the two estimation methods are compared theoretically. Second, the use of bootstrap methods is explained for the calculation of standard errors and confidence intervals for the Maximum Score estimators. Third, empirical applications are estimated and the results of both estimation methods are compared. One main conclusion of this research is that Maximum Score should be used in case of uncertainty about the disturbances' distribution and in case of large samples. A drawback of Maximum Score is that the estimators converge rather slowly. Moreover, one of the explanatory variables in the binary choice model must be continuous.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: https://mpra.ub.uni-muenchen.de/28104/1/MPRA_paper_28104.pdf
File Function: original version
Download Restriction: no

Paper provided by University Library of Munich, Germany in its series MPRA Paper with number 28104.

as
in new window

Length:
Date of creation: May 1989
Date of revision:
Handle: RePEc:pra:mprapa:28104
Contact details of provider: Postal: Schackstr. 4, D-80539 Munich, Germany
Phone: +49-(0)89-2180-2219
Fax: +49-(0)89-2180-3900
Web page: https://mpra.ub.uni-muenchen.de

More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Arie Kapteyn & Peter Kooreman & Rob Willemse, 1988. "Some Methodological Issues in the Implementation of Subjective Poverty Definitions," Journal of Human Resources, University of Wisconsin Press, vol. 23(2), pages 222-242.
  2. Manski, Charles F., 1985. "Semiparametric analysis of discrete response : Asymptotic properties of the maximum score estimator," Journal of Econometrics, Elsevier, vol. 27(3), pages 313-333, March.
  3. Manski, Charles F. & Thompson, T. Scott, 1986. "Operational characteristics of maximum score estimation," Journal of Econometrics, Elsevier, vol. 32(1), pages 85-108, June.
  4. Kapteyn, Arie & Wansbeek, Tom & Buyze, Jeannine, 1980. "The dynamics of preference formation," Journal of Economic Behavior & Organization, Elsevier, vol. 1(2), pages 123-157, June.
  5. Ruud, Paul A, 1983. "Sufficient Conditions for the Consistency of Maximum Likelihood Estimation Despite Misspecifications of Distribution in Multinomial Discrete Choice Models," Econometrica, Econometric Society, vol. 51(1), pages 225-28, January.
  6. Bera, Anil K & Jarque, Carlos M & Lee, Lung-Fei, 1984. "Testing the Normality Assumption in Limited Dependent Variable Models," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 25(3), pages 563-78, October.
  7. Robinson, P M, 1988. "Semiparametric Econometrics: A Survey," Journal of Applied Econometrics, John Wiley & Sons, Ltd., vol. 3(1), pages 35-51, January.
  8. Chesher, Andrew & Irish, Margaret, 1987. "Residual analysis in the grouped and censored normal linear model," Journal of Econometrics, Elsevier, vol. 34(1-2), pages 33-61.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:pra:mprapa:28104. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Ekkehart Schlicht)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.